Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS Memphis, TN

July 5, 2023Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2023, 4:16 PM CDT for Clay County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2023, 4:16 PM CDT (21:16 UTC)
Expired
Jul 5, 2023, 4:43 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, AR

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:06 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 5, 3:06 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CDT Wed Jul 5 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 306 PM CDT Wed Jul 5 2023

A few strong to severe storms are possible this afternoon
and evening ahead of a cold front. Damaging winds are the primary
threat. After the cold front moves through Thursday, cooler
temperatures and drier air will provide a brief relief before a
warming trend begins. The aforementioned cold front will stall out
and leave diurnally driven showers and thunderstorms possible
each day of the forecast period.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 306 PM CDT Wed Jul 5 2023

A Marginal Risk for severe weather is set for this
afternoon and evening ahead of a cold front. As of 3pm CDT, these
storms are crossing into our CWA's NE AR counties. Similar to the
past few days, environmental parameters with high SBCAPE values
exceeding 3000 J/kg, lower 0-6km shear values <20 kts, DCAPE >1000
J/kg, near dry adiabatic lapse rates, and PW values ~1.8" suggest
more linear storm mode with the threats of damaging winds, strong
downdrafts, and locally heavy rainfall. With the abundance of
moisture, fog development is possible after showers conclude.

Drier air behind the front will result in less humid conditions and
seasonable temperatures late week. The aforementioned cold front is
anticipated to stall over the Mid-South Thursday afternoon and looks
to linger for several days. This stalling will leave diurnally
driven showers and thunderstorms in the forecast each day this
period.

Another low pressure system will spin up and force the existing
front out of the region. This looks to occur on Sunday which brings
the next chance of widespread coverage and a warming trend to the
Mid-South.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Wed Jul 5 2023

Lingering MVFR ceilings will continue at TUP for the next hour or
so. Otherwise, the main issue will be convection this afternoon
into the evening hours as a frontal boundary moves into the area.
VCTS remarks were retained at all sites with TEMPO groups for TSRA
at JBR...MEM...and MKL. Locally reduced ceilings and vsbys may
occur with any storm that directly impacts the terminals. Guidance
suggests some MVFR ceilings may build back into TUP towards daybreak
and have accounted for this in the latest forecast. Winds through
the period will generally be less than 8 knots outside of
thunderstorms. Chances for showers and thunderstorms increase
again Thursday but will not introduce into the tafs at this time.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...TAB

In the hours before

Special weather statement, Jul 5, 3:47 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
347 PM CDT Wed Jul 5 2023

ARZ009-018-052130-
Greene AR-Clay AR-
347 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northern Greene and
western Clay Counties through 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Marmaduke, Lafe, Reyno, Knobel, O'Kean, McDougal, Peach
Orchard, Delaplaine, Evening Star, Beech Grove, Heelstring,
Stonewall, Tipperary, Hickoria, Case, Brookings and Knob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3644 9038 3617 9034 3616 9081 3629 9081
      3629 9079 3630 9079 3628 9078 3629 9077
      3628 9075 3638 9075
TIME...MOT...LOC 2047Z 263DEG 22KT 3625 9087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:00 PM CDTFlash Flood WarningMEGDeSoto, Marshall3 hr
Jul 4, 7:17 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate118 min
Jul 5, 6:45 PM CDTSevere Thunderstorm WarningMEGDeSoto45 min
Jul 4, 7:02 PM CDTSpecial Weather StatementMEGLauderdale28 min
Jul 4, 7:04 PM CDTSpecial Weather StatementMEGChester26 min
Jul 4, 7:13 PM CDTSpecial Weather StatementMEGLauderdale32 min
Jul 4, 7:19 PM CDTSpecial Weather StatementMEGChester26 min
Jul 4, 7:27 PM CDTSpecial Weather StatementMEGHaywood33 min
Jul 4, 7:39 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, Henderson, Madison2 hr
Jul 4, 7:58 PM CDTAreal Flood AdvisoryMEGHaywood, Lauderdale, Tipton3 hr
Jul 4, 7:59 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison3 hr
Jul 4, 8:11 PM CDTSpecial Weather StatementMEGHardeman34 min
Jul 4, 8:29 PM CDTAreal Flood AdvisoryMEGChester, Decatur, Hardin, Henderson, McNairy2 hr
Jul 4, 8:35 PM CDTSpecial Weather StatementMEGDecatur25 min
Jul 4, 9:01 PM CDTFlash Flood WarningMEGDecatur, Hardin, Henderson3 hr
Jul 4, 9:51 PM CDTAreal Flood AdvisoryMEGHardin101 min
Jul 5, 5:27 PM CDTSpecial Weather StatementMEGLauderdale33 min
Jul 5, 5:47 PM CDTSpecial Weather StatementMEGObion28 min
Jul 5, 6:38 PM CDTSpecial Weather StatementMEGShelby52 min
Jul 4, 8:33 PM CDTSpecial Weather StatementMEGPoinsett27 min
Jul 4, 8:42 PM CDTSpecial Weather StatementMEGCraighead18 min
Jul 5, 3:47 PM CDTSpecial Weather StatementMEGClay43 min
Jul 5, 4:30 PM CDTSpecial Weather StatementMEGPoinsett30 min
Jul 5, 5:01 PM CDTSpecial Weather StatementMEGPoinsett29 min
Jul 5, 5:57 PM CDTSpecial Weather StatementMEGSt. Francis33 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.